Utah, 2006

Heavy Snow in Utah, April 17 to 18, 2006

April 17 to 18, 2006 · NWS SLC · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 17, 3:30 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 17, 3:30 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED HEADLINES
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MDT MON APR 17 2006

.SYNOPSIS...A COLD STORM SYSTEM WILL CONTINUE TO AFFECT THE REGION
TONIGHT. THIS SYSTEM WILL MOVE EAST TUESDAY...ALLOWING HIGH PRESSURE
TO BUILD ACROSS THE REGION FOR THE LATTER HALF OF THE WEEK.

&&

.DISCUSSION...HEAVY SNOW ALONG THE BAROCLINIC ZONE HAS SHIFTED INTO
CENTRAL UTAH WITH COLD CLOUD TOPS IN PLACE THERE. IT BROUGHT
HEAVIEST SNOWFALL FROM SALT LAKE COUNTY SOUTH ALONG THE I-15
CORRIDOR TO BEAVER. REFER TO PUBLIC INFORMATION STATEMENT FOR
DETAILS. SURFACE COLD FRONT IS MOVING INTO SOUTHEAST UTAH THIS HOUR.
WIDESPREAD SNOW SHOWERS ARE INCREASING OVER NORTHERN UTAH AS THE
MAIN UPPER LOW AND COLD POOL ALOFT IS ARRIVING FROM NEVADA...EVIDENT
ON SATELLITE IMAGERY WITH COLD CLOUD TOPS AND WELL DEFINED VORT MAX.
THIS WILL CONTINUE SNOW SHOWERS INTO THE EVENING HOURS...WITH MAIN
ACCUMULATIONS IN THE HIGHER ELEVATIONS...BUT SOME ALSO IN THE
VALLEYS. LAKE ENHANCED BAND THAT EARLIER FORMED HAS DISSIPATED BUT
ADDITIONAL LAKE ENHANCEMENT WILL OCCUR THIS EVENING. WIND PROFILE IS
MOST FAVORABLE FOR A LAKE BAND AFTER 9 PM THIS EVENING WITH NEAR
UNIDIRECTIONAL NORTHWEST FLOW WITH STEEP LAPSE RATES IN A DEEP LAYER
THAT PERSIST THROUGH ABOUT 15Z. SUBSIDENCE INVERSION BEGINS TO
DEVELOP TUESDAY MORNING.

WE MANY NEED TO REISSUE THE SNOW ADVISORY FOR DAVIS AND SALT LAKE
COUNTIES...FOR SNOW SHOWERS AND LAKE BAND...ACCUMULATING BETTER
TONIGHT WITH SUNSET AND -11C 700 MB TEMPERATURES IF BAND DEVELOPS.
THE BAND POSSIBLY SHIFTS INTO THE TOOELE VALLEY BY EARLY TUESDAY
MORNING. MOUNTAINS WARNINGS WILL CONTINUE WITH HEAVIEST SNOW TO COME
IN THE SOUTHERN WASATCH RANGE. WILL LEAVE UP SNOW ADVISORY FOR
SOUTHERN/CENTRAL MOUNTAINS AND WASATCH PLATEAU AS WELL WITH UPPER
TROUGH ARRIVING THIS EVENING.

CYCLONIC FLOW FORECAST TO PERSIST INTO TUESDAY AFTERNOON WITH
SIGNIFICANT WARMING AT 500 MB BUT SLOW WARMING NEAR 700 MB LEVEL.
THIS KEEPS SUFFICIENT SHALLOW INSTABILITY THROUGH THE AFTERNOON FOR
SCATTERED VALLEY RAIN AND SNOW SHOWERS AND SNOW SHOWER IN THE
MOUNTAINS. HAVE INCREASE WEATHER FOR FAVORED NORTHERN AREAS ON
TUESDAY. ACTIVITY SHOULD DISSIPATE EARLY TUESDAY EVENING AS THE
UPPER LOW CONTINUES TO PULL AWAY AND WITH SUNSET. IT WILL BE COLD
NIGHT FOR NORTHERN AREAS WITH FROST FOR MOST VALLEY AREAS.

WARMING BEGINS ON WEDNESDAY BUT IS SLOW. SIGNIFICANT WARMING
THURSDAY AS AN UPPER RIDGE BUILDS OVER THE GREAT BASIN...WITH A WEAK
UPPER LOW MOVING INTO THE SOUTHWEST STATES. WARMING CONTINUES ON
FRIDAY ALONG WITH INCREASING SOUTHERLY FLOW INTO SATURDAY.

BOTH 12Z ECMWF AND GFS IN GOOD AGREEMENT THAT ANOTHER PACIFIC SYSTEM
WILL CLOSE OFF BUT DRIFT INTO UTAH SATURDAY NIGHT AND SUNDAY. THIS
WILL BE A WARMER SYSTEM BUT COULD HAVE WIDESPREAD SHOWERS IN THE
VALLEYS AND SNOW IN THE HIGHER ELEVATIONS.

&&

.HYDRO...COLDER TEMPERATURES AND FREEZING TEMPERATURES NEXT COUPLE
NIGHTS WILL SIGNIFICANTLY REDUCE RUNOFF. SIGNIFICANT RUNOFF LATTER
HALF OF THIS WEEK AS LOW ELEVATION SNOW QUICKLY MELTS BETWEEN 5000
AND 7000 FEET...THURSDAY THROUGH SATURDAY.

&&

.AVIATION...PRECIPITATION WILL BE SHOWERY THIS AFTERNOON SO MVFR
CEILINGS WILL PREVAIL AND BRIEF IFR VSBY AND CIGS IN HEAVY SNOW
SHOWERS. LAKE ENHANCEMENT TONIGHT WOULD BRING THE POSSIBILITY OF
IFR IN HEAVY SNOW SHOWERS...40 PERCENT CHANCE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...LAKE EFFECT SNOW WARNING UNTIL 6 AM TUESDAY FOR UTZ002-UTZ003.

     HEAVY SNOW WARNING UNTIL 9 AM TUESDAY FOR UTZ006-UTZ007-UTZ008-
     UTZ009.

     SNOW ADVISORY UNTIL 10 PM TONIGHT FOR UTZ010-UTZ017.

     SNOW ADVISORY UNTIL 11 PM TONIGHT FOR UTZ004-UTZ014.

WY...NONE.
&&

TARDY
Hazardous weather outlook, Apr 17, 4:19 AM MST, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
519 AM MDT MON APR 17 2006

UTZ001>011-WYZ021-181130-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-SOUTHWEST WYOMING-
519 AM MDT MON APR 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND FAR
SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD PACIFIC STORM SYSTEM WILL BRING PERIODS OF SNOW TO MUCH OF
NORTHERN UTAH AND FAR SOUTHWEST WYOMING TODAY AND TONIGHT. LAKE
EFFECT SNOW SQUALLS MAY ALSO BRING LOCALLY HEAVY SNOWFALL TO AREAS
SOUTH AND SOUTHEAST OF THE GREAT SALT LAKE TONIGHT. SEE THE
LATEST WINTER WEATHER STATEMENT FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH PRESSURE WILL BUILD ACROSS THE REGION LATE TUESDAY THROUGH
THE REMAINDER OF THE WEEK...BRINGING AN DRYING AND WARMING TREND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ012>021-181130-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-SOUTHWEST UTAH-CENTRAL AND SOUTHWEST MOUNTAINS-
HENRY MOUNTAINS-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
519 AM MDT MON APR 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH SOUTH THROUGH CENTRAL AND SOUTHERN UTAH
TODAY. STRONG SOUTH WINDS WILL GUST AHEAD OF THIS FRONT...WITH
GUSTS IN EXCESS OF 45 MPH AT TIMES. A WIND ADVISORY IS IN EFFECT
FOR THE VALLEYS OF CENTRAL AND SOUTHERN UTAH...SEE THE LATEST NON-
PRECIPITATION STATEMENT FOR ADDITIONAL DETAILS.

AS THIS FRONT PASSES THROUGH THE AREA...SNOW IS EXPECTED TO
DEVELOP ACROSS THE HIGHER TERRAIN OF CENTRAL AND SOUTHERN UTAH. A
SNOW ADVISORY IS IN EFFECT FOR THE CENTRAL AND SOUTHWEST
MOUNTAINS...SEE THE LATEST WINTER WEATHER STATEMENT FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH PRESSURE WILL BUILD ACROSS THE REGION LATE TUESDAY THROUGH
THE REMAINDER OF THE WEEK...BRINGING AN DRYING AND WARMING TREND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SEAMAN

In the hours before

Local storm report, Apr 17, 6:49 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
749 PM MDT MON APR 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND DMG SUNNYSIDE               39.55N 110.40W
04/17/2006                   CARBON             UT   CO-OP OBSERVER

            LARGE 3 FOOT DIAMETER TREE TOPPLED AT CITY HALL. TIME OF
            EVENT ESTIMATED.

&&

CB

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
April 17, 7:00 PM MST to April 18, 6:00 AM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

12" in 12h at Farmington Canyon SNOTEL

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507148.